Texas, 2013

Drought in Texas, June 1 to 30, 2013

June 1 to 30, 2013 · NWS LUB · 24 events in 24 counties and zones

Drought conditions improved one category from extreme (D3) and exceptional (D4) levels over parts of the western South Plains, northern Rolling Plains, and the far southeast Texas Panhandle. Severe (D2) levels were concentated primarily in Briscoe, Hall, Motley, Cottle, and Yoakum Counties.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions improved one category from extreme (D3) and exceptional (D4) levels over parts of the western South Plains, northern Rolling Plains, and the far southeast Texas Panhandle. Severe (D2) levels were concentated primarily in Briscoe, Hall, Motley, Cottle, and Yoakum Counties. The remainder of the region remained largely unchanged at D4 levels.

Multiple episodes of beneficial rainfall in June provided some relief from the extreme and exceptional drought in places; however, the majority of the South Plains and Rolling Plains struggled to reach or exceed their average monthly rainfall. In Lubbock, monthly rainfall ended up 1.37 inches below normal whereas Childress was just 0.62 inches shy of normal. The bulk of the rain fell during the first three weeks of June with high temperatures faring near or below seasonable levels. By the final week of June, a very hot and dry pattern emerged with widespread triple digit heat and low humidities. June is typically the wettest month in this region and is a pivotal time for cotton farmers as they weigh the option to replace struggling cotton with grain crops, or persist with their current spread at the risk of significant loss from persistent drought. Keetch-Byram Drought Indices were lowest in Hall and adjacent counties with values of 0 to 400. Much of the Rolling Plains ended June with KBDI values around 400, whereas locations on the Caprock ranged between 500 and 700.

Unfortunately, in some portions of the South Plains and northern Rolling Plains where heavy rains did fall (most notably on June 5th, 17th and 19th), moderate to severe damage to crops resulted from excessive runoff and soil erosion. A hailstorm with torrential rain on June 5th in Bailey and Lamb Counties proved particularly devastating as nearly 6000 acres of cotton were deemed a total loss. In southeast Lubbock County, a hailstorm with flooding rains on the 17th destroyed an estimated 28,000 acres of cotton. In the Rolling Plains, wheat harvests varied drastically by county with yields reported between 0 and 45 bushels per acre.

Economic losses due to drought through June since the drought began were estimated near $2.8 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 31, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 PM CDT FRI MAY 31 2013

.AVIATION...
VFR. SOME VFR STRATUS WAS FOUND INCHING SWWD INTO THE ERN TX
PANHANDLE BEHIND A COLD FRONT...HOWEVER THE CHANCE OF THIS
THICKENING AND LOWERING TO MVFR LEVELS AT CDS REMAINS LOW. THIS
FRONT WILL CLEAR CDS BY MIDNIGHT BEFORE IMPACTING LBB AROUND 07Z
WITH NELY WINDS. BY MID-MORNING SAT...THESE WINDS WILL INCREASE TO
15-20 WITH GUSTS NEAR 35 KNOTS AT CDS BEFORE SLACKENING BY
MIDDAY. OTHERWISE...A RESIDUAL ELEVATED SMOKE PLUME OVER THE SOUTH
PLAINS THAT ORIGINATED FROM A FOREST FIRE WEST OF LAS VEGAS/NM WILL
BE DISPERSED EVEN FURTHER OVERNIGHT FOLLOWING COLD FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  80  52  84  60 /   0   0  10  10  30
TULIA         58  80  50  84  59 /   0  10  10  10  20
PLAINVIEW     60  82  54  84  61 /   0  10  10  10  20
LEVELLAND     62  84  56  86  64 /   0  10  10  10  20
LUBBOCK       63  85  57  86  64 /   0  10  10  10  20
DENVER CITY   63  87  57  86  64 /   0  10  20  20  30
BROWNFIELD    63  86  56  87  64 /   0  10  10  20  20
CHILDRESS     66  87  57  85  62 /   0  10  10  10  20
SPUR          66  86  57  86  63 /   0  10  10  10  20
ASPERMONT     71  87  60  88  65 /   0  10  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 31, 10:28 AM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT FRI MAY 31 2013

TXZ021>044-011630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER
HOT...DRY AND BREEZY CONDITIONS WILL DEVELOP BY EARLY AFTERNOON
PRODUCING ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ON
THE CAPROCK. FIRE WEATHER THREAT WILL DECREASE LATER THIS
EVENING AS TEMPERATURES COOL AND WINDS DECREASE. A FIRE DANGER
STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS FOR THE
WESTERN SOUTH PLAINS TO THE SOUTHWESTERN TEXAS PANHANDLE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED FOR TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$100 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451223, 451224, 451225, 451226, 451227, 451228, 451229, 451230, 451231, 451232, 451233, 451234, 451235, 451236, 451237, 451238, 451239, 451240, 451241, 451242, 451243, 451244, 451245, 451246.